Dec 25, 2005
I tested positive last october. I never had any pain. Then my cd4 came 212 and viral load 93,232. My doctor put me on medication right away. I started 2 weeks ago with Duovir 200mg(Lamivudine and Zidovudine) twice a day and Nevirapina 200 mg once a day. Yesterday I started Nevirapina twice a day. How bad this medication are for my liver? And my girlfriend tested negative. We have been together for 3 years with unprotected sex. How come she has not get it? Do I stand a chance to live longer?
| Response from Dr. Young
Thank you for your post.
You're taking one of the more popular drug regimens in the developing world-- one that is usually very well tolerated and a simple 2 pills twice-daily regimen. The side effect profile is very well known and characterized; the zidovudine (AZT) can cause nausea and headaches and in a minority of patients, anemia can result. Lamivudine (3TC) is usually very well tolerated, without significant side effects.
Nevirapine can cause rash in some patients and in a very small number of patients can cause liver toxicity (especially among those patients who start treatment with higher CD4 cell counts). With your CD4 count of ~200, you're not at any significant risk; most of the risk occurs in the first 2 or 3 months of treatment.
I'm happy to hear that your GF is HIV negative--call it good luck, perhaps the amount of virus in your semen has been low in the past.
In either event, yes, you do have a very good chance to live together for a long, long time. Among my patients who are able to be adherent to their first-line HIV treatments, I expect normal, or near-normal life expectancy.
Do your best to stay as close to 100% on the adherence, stay in communication with your doctor about any problems or side effects that you're experiencing and I'd expect you to live a very long time, without symptoms of HIV.
Good luck, let us know how you're doing from time to time. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.